Colorado, 2017Winter Weather in Colorado, February 3 to 4, 2017
February 3 to 4, 2017 · NWS GJT · 2 events in 2 counties and zones
A fast moving Pacific trough brought significant snowfall to the mountains of northwest Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving Pacific trough brought significant snowfall to the mountains of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 4:30 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Feb 3, 4:30 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
430 PM MST Fri Feb 3 2017
.SHORT TERM...(Tonight through Saturday night)
Issued at 230 PM MST Fri Feb 3 2017
Height falls have begun over the central Rockies as the axis of a
weak ridge at 500mb shifts into the high plains. Cloud cover will
increase from west to east through the early evening as a
shortwave trough approaches. Some light snow will spread across
the higher terrain of northeast Utah and northwest Colorado by
midnight. Timing of the onset of snow has slowed somewhat in most
12z guidance and the latest forecast package reflects these
trends. It still appears as though moisture will be extremely
limited to the south of Interstate 70. Winter Weather Advisory
continues between 8pm tonight and 2pm Saturday in the northern
mountains - a general 5 to 8 inches in the Parks/Elkheads with up
to 6 inches in the higher elevations of the Flat Tops.
Despite limited moisture through the column, fast westerly upslope flow
will keep light snow going in the northern Park range through
Saturday afternoon. Elsewhere, a drying and clearing trend is
expected through the day Saturday. Snow showers should finally
come to an end in the northern Park range by Sunday.
.LONG TERM...(Sunday through Friday)
Issued at 230 PM MST Fri Feb 3 2017
Sunday will turn out dry across eastern Utah and western Colorado
as the area will be in between systems. High temperatures will top
out near 50 degrees in the valleys - around 10 degrees above
average for early February. Our next storm system will arrive
along the Pacific coast by midnight Monday morning. Southwesterly
flow ahead of this system will allow for a slight warming trend in
the mountains, especially across southeast Utah. Guidance has come
into slightly better agreement compared to yesterday regarding
precipitation onset, with models centering on the predawn hours
Monday in the higher terrain along the CO/UT border. By noon, snow
should be falling above 7000 feet in all Colorado mountain zones.
Initially, snow will be limited to the higher terrain with this
system as dry air remains locked in at lower valley levels.
Soundings do indicate enough moistening taking place by later
Monday evening for precipitation to make it to the ground even as
low as the Grand Valley. This precipitation will be enhanced by
lift associated with a cold front dropping south from Wyoming
after Midnight Tuesday. As temperatures fall behind the front,
early Tuesday morning, valley locations will see their best chance
for snow with this system before temperatures warm again Tuesday
afternoon. Regarding totals, it does appear as though at least
Advisory-level criteria will be met in the mountain zones. A wide
range of QPF totals have been shown by guidance over the past few
days. ATTM around a half-inch of liquid equivalent appears to be
the mean for places like Aspen and Steamboat proper, with higher
totals just under an inch in the surrounding terrain.
Precipitation will diminish in intensity over eastern Utah and
western Colorado on Tuesday afternoon as the 500mb shortwave
trough and associated cold front head east into the high plains.
Models differ on the amount of lingering moisture in northwest
flow behind this system, however it is likely that the higher
terrain of central and northern Colorado will see upslope snow
showers continue through Tuesday evening. A renewed push of
Pacific moisture will return to the central rockies on Wednesday
as a cold front associated with the the tail end of a vorticity
drops southward from Montana into central Wyoming. Once again, the
mountains of central and northern Colorado will be set for another
period of snowfall from Wednesday morning through Thursday
morning. Beyond this event, medium-range guidance is in fairly
good agreement showing an upper level ridge building in over the
southwest for the end of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 430 PM MST Fri Feb 3 2017
A weak disturbance will work along the Colorado Divide this
evening, mainly impacting areas north of I-70. This wave will
result in increased cloud cover and a chance for showers,
especially near KASE and in the vicinity of KRIL and KEGE. The
potential for LLWS will also continue to be a concern for KMTJ,
KASE, and KTEX through 06Z. Showers will increase in coverage for
NW CO after 03Z and continue through 12Z before tapering off and
being confined to the higher terrain.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 8 PM this evening to 2 PM MST
Saturday for COZ004-013.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...MMSHazardous weather outlook, Feb 3, 2:19 AM MST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
219 AM MST FRI FEB 3 2017
COZ001>014-017>023-UTZ022>025-027>029-040930-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
219 AM MST FRI FEB 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL INCREASE BEGINNING AROUND SUNSET AND
CONTINUING OVERNIGHT IN THE NORTHERN MOUNTAINS AND PORTIONS OF
THE CENTRAL MOUNTAINS. A WINTER WEATHER ADVISORY IS IN EFFECT FROM
8 PM TONIGHT THROUGH 2 PM SATURDAY AFTERNOON WITH 4 TO 8 INCHES OF
NEW SNOW EXPECTED OVER THE ELKHEAD AND PARK MOUNTAINS AND THE
FLATTOPS WILDERNESS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN MOUNTAINS UNTIL EARLY
AFTERNOON, THEN DECREASE.
THE NEXT STRONGER STORM IS EXPECTED TO AFFECT THE AREA MONDAY
THROUGH WEDNESDAY NIGHT, BRINGING AN INCREASING CHANCE OF SNOW IN
THE MOUNTAINS, WITH RAIN AND SNOW POSSIBLE AT LOWER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Elkhead and Park Mountains
- When
- February 3, 7:00 PM MST to February 4, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
Winter Weather, Flattop Mountains
- When
- February 3, 9:00 PM MST to February 4, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 3 to 5 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Montana, February 3 to 4, 2017$50,000 · 6 events
- Flash Flood and Flooding in California, February 3, 2017$23,000 · 18 events
- Heavy Snow in Idaho, February 3 to 6, 201714 events
- Heavy Snow in Washington, February 3 to 6, 201711 events
- Winter Weather in Wyoming, February 3 to 4, 20178 events
- Winter Storm and High Wind in Wyoming, February 3 to 5, 201766 kt wind · 7 events
- Winter Storm in Oregon, February 3 to 4, 20173 events
- Heavy Snow in Idaho, February 3 to 4, 2017$8,000 · 3 events
- Avalanche and Winter Weather in Idaho, February 3 to 5, 20173 events
- Winter Storm in Washington, February 3 to 4, 20172 events
- Wildfire in Oklahoma, February 3, 20171 event
- Dense Fog in Utah, February 3, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685835, 685837.